Belladonna Alkaloid Intoxication: The 10-Year Experience of a Large Tertiary Care Pediatric Hospital

@article{Glatstein2016BelladonnaAI,
  title={Belladonna Alkaloid Intoxication: The 10-Year Experience of a Large Tertiary Care Pediatric Hospital},
  author={Miguel Marcelo Glatstein and Fatoumah Alabdulrazzaq and Dennis Scolnik},
  journal={American Journal of Therapeutics},
  year={2016},
  volume={23},
  pages={e74–e77}
}
The belladonna alkaloids can be isolated from a number of plants, which contain hallucinogens that represent a serious danger to infants, children, and adolescents. Roots, leaves, and fruits of the plant contain the alkaloids atropine, hyoscyamine, and scopolamine, which can lead to an anticholinergic toxidrome; however, not all characteristics of the toxidrome are necessarily present in each case of poisoning. A retrospective chart review of all children seen following anticholinergic… 
Clinical uses and toxicity of Atropa belladonna; an evidence based comprehensive retrospective review (2003-2017)
TLDR
AB fruit revealed a vital role as anticholinergic drug, mydriatic agent and as an antidote for OP poisoning, however, its use deprived of medical supervision or in a large quantity, it may cause severe toxicity.
Atropine Intoxication in a Child after Accidental Ingestion of 200mg Atropine Sulfate - A Case Report
TLDR
A 6-year-old boy admitted to the emergency department with agitation, vomiting, and fever with a suspect ingestion of atropine sulfate solution was discharged in a healthy state except bilateral mydriasis which may continue for a week.
Dark Classics in Chemical Neuroscience: An Evidence-Based Systematic Review of Belladonna.
TLDR
The analyses suggest that belladonna treatment appears to be safe and effective in various disease conditions including acute encephalitis syndrome, urethral stent pain, myocardial ischemia injury, airway obstructions during sleep in infants, climacteric complaints, irritable bowel syndrome, and throbbing headache.
Accidental overdose in the deep shade of night: a warning on the assumed safety of ‘natural substances’
TLDR
A 50-year-old woman who was a trained herbalist and had purchased an ‘Atropa belladonna (deadly nightshade) preparation’ deliberately ingested a small portion of this, equivalent to a very large dose of atropine, and presented in an acute anticholinergic syndrome to the accident and emergency department.
A case report on Atropine induced CNS side effects and Tachycardia
Atropine is an anti-cholinergic, prototype of drug obtained from Atropa Belladonna. It mainly blocks the muscarinic receptors which place a major role in performance of the brain for learning,
Anticholinergic Toxicity Secondary to Overuse of Topricin Cream, a Homeopathic Medication
TLDR
A case of suspectedatropine toxicity due to the overuse of a topical homeopathic cream, Topricin, which contains belladonna, a plant containing atropine is described.
Antipsychotic natural products
TLDR
The preclinical and clinical evidence of potentially antipsychotic NPs and botanical drugs are discussed, and the conceivable effects of dietary NPs orBotanical drugs as emerging modifiers of anxiety, paranoia and psychosis deserve attention beyond drug discovery.
When good times go bad: managing ‘legal high’ complications in the emergency department
TLDR
This review will attempt to group legal agents into expected toxidromes and discuss associated common clinical manifestations and management of patients in the emergency department who have used "legal high” substances.
A 3-Year-Old With Sudden-Onset Anisocoria After Playing Outside
TLDR
A previously healthy 3-year-old girl presents to the pediatric emergency department with her parents for “unequal pupils” when her parents noted that she had an abnormally large right pupil.
Multi-analysis determination of tropane alkaloids in cereals and solanaceaes seeds by liquid chromatography coupled to single stage Exactive-Orbitrap.
TLDR
A liquid chromatographic method coupled to a single stage Exactive-Orbitrap was developed and validated, obtaining recoveries in the range of 60-109% and precision values lower than 20% and detection and quantification limits equal to or lower than 2 and 3μg/kg respectively.
...
1
2
...

References

SHOWING 1-10 OF 21 REFERENCES
Use of physostigmine for hallucinogenic plant poisoning in a teenager: case report and review of the literature.
TLDR
The use of physostigmine as an antidote resulted in a favorable outcome without any complications in a 15-year-old girl found at school hallucinating and incoherent, known to contain high concentrations of anticholinergic substances.
Hallucinogenic plant poisoning in children.
TLDR
A case of acute Datura stramonium intoxication in a 6-year-old boy from Khamis Mushayt, KSA, who presented with restlessness, hallucinations and mydriasis 8 hours after ingesting the seeds of DaturA plant is reported.
Antimuscarinic Intoxication Resulting from the Ingestion of Moonflower Seeds
TLDR
In a case in which ingestion of moonflower seeds resulted in antimuscarinic intoxication, use of the Naranjo probability scale indicated a possible relationship between the moonflower seed ingestion and the patient's signs and symptoms.
Intoxications aiguës à Datura stramonium aux urgences
TLDR
These cases of intoxication with Datura stramonium are, to the authors' knowledge, the first clinical reports correlated with toxicologic analysis by the reference method (LC-MS/MS) in an emergency setting.
Teenagers with Jimson weed (Datura stramonium) poisoning.
TLDR
Jimson weed intoxication should be considered in cases of patients presenting with unexplained peripheral and central anticholinergic symptoms including delirium, agitation and seizures, especially among younger patients and partygoers.
[Acute Datura stramonium poisoning in an emergency department].
TLDR
These cases of intoxication with Datura stramonium are, to the authors' knowledge, the first clinical reports correlated with toxicologic analysis by the reference method (LC-MS/MS) in an emergency setting.
Deadly nightshade (Atropa belladonna) intoxication: an analysis of 49 children
TLDR
It was found that meaningless speech, lethargy, and coma were more common, but tachycardia was less common in the severe intoxication group (children with encephalopathy) (P B-0.05), and neostigmine may be used in cases of deadly nightshade intoxication if physostIGmine cannot be available.
The dangers of jimson weed and its abuse by teenagers in the Kanawha Valley of West Virginia.
TLDR
The cases of nine teenagers who were treated in hospitals in the Kanawha Valley after ingesting jimson weed are reviewed to help alert primary care physicians about the abuse of jIMson weed and inform health officials about the need to educate teens about the dangers of this plant.
A history of nebulization.
  • J. Dessanges
  • Medicine
    Journal of aerosol medicine : the official journal of the International Society for Aerosols in Medicine
  • 2001
TLDR
After 150 years, with the improvement of nebulizer systems and new nebulized medications, the nebulization story is still not concluded.
Jimsonweed (Datura stramonium) Exposures in Texas, 1998–2004
  • M. Forrester
  • Medicine
    Journal of toxicology and environmental health. Part A
  • 2006
TLDR
The pattern of reported jimsonweed exposures in Texas was consistent with previously published literature and the most frequently reported clinical effects were hallucination, tachycardia, agitation, mydriasis, and confusion.
...
1
2
3
...